Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Miami, FL

January 13, 2006Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jan 13, 2006, 5:19 PM EST for Palm Beach County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2006, 5:19 PM EST (22:19 UTC)
Expired
Jan 13, 2006, 5:45 PM EST
In force
26 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 129 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2006-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2006-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 132220
SVRMFL
FLC099-132245-
/O.NEW.KMFL.SV.W.0001.060113T2219Z-060113T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
519 PM EST FRI JAN 13 2006

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PALM BEACH COUNTY IN SOUTH FLORIDA

* UNTIL 545 PM EST

* AT 515 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WELLINGTON...OR 9 MILES
  WEST OF LAKE WORTH...AND MOVING EAST AT 15 MPH.

* THE STORM WILL AFFECT...
  ROYAL PALM BEACH BY 520 PM EST
  GREENACRES CITY BY 525 PM EST
  HAVERHILL BY 530 PM EST
  WEST PALM BEACH BY 545 PM EST


SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60 
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. 
SEVERE THUNDERSTORMS CAN AND DO PRODUCE TORNADO WITH LITTLE OR NO 
WARNING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2670 8033 2655 8023 2676 7975 2699 7991

$$

RGH
2 follow-up statements
000
WWUS52 KMFL 132233
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
532 PM EST FRI JAN 13 2006

FLC099-132245-
/O.CON.KMFL.SV.W.0001.000000T0000Z-060113T2245Z/
PALM BEACH FL-
532 PM EST FRI JAN 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EST
FOR EAST CENTRAL PALM BEACH COUNTY...

AT 526 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREENACRES OR JUST 
SOUTHWEST OF WEST PALM BEACH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FLORIDA
GARDENS...PORT OF PALM BEACH...NORTH PALM BEACH...WEST PALM BEACH...
RIVIERA BEACH...PALM BEACH GARDENS...FAU NORTH CAMPUS...PALM BEACH
SHORES...PALM BEACH...PALM SPRINGS...GREENACRES CITY AND HAVERHILL.

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WINDS IN EXCESS OF 60
MPH...DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT
305.229.4522 TO REPORT SEVERE WEATHER.

LAT...LON 2670 8033 2655 8023 2676 7975 2699 7991

$$

RGH
000
WWUS52 KMFL 132248
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
546 PM EST FRI JAN 13 2006

FLC099-132256-
/O.EXP.KMFL.SV.W.0001.000000T0000Z-060113T2245Z/
PALM BEACH FL-
546 PM EST FRI JAN 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PALM BEACH COUNTY
EXPIRES AT 545 PM EST...

AT 545 PM EST...THE DOPPLER RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM THAT PROMPTED THE WARNING HAS DIMINISHED IN INTENSITY 
AND WAS MOVING OFFSHORE OVER THE ATLANTIC WATERS. FOR THIS REASON 
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

NEVERTHELESS...HEAVY RAIN...WIND GUSTS TO 30 MPH AND FREQUENT 
LIGHTNING IS STILL POSSIBLE OVER THIS SECTION OF PALM BEACH COUNTY.

LAT...LON 2670 8033 2655 8023 2676 7975 2699 7991

$$

RGH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 2:43 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jan 13, 2:43 PM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
243 PM EST FRI JAN 13 2006

...COLD AIR AND GUSTY WINDS IN STORE FOR SATURDAY...

.DISCUSSION...WATER VAPOR IMAGERY IS DEPICTING A VIGOROUS SHORT
WAVE MOVING INTO THE TENNESSEE VALLEY. SURFACE ANALYSIS SHOWS THE
TRAILING COLD FRONT POISED TO ENTER THE NORTHWEST CORNER OF THE
FLORIDA PANHANDLE.

FOR THIS AFTERNOON AND TONIGHT...WINDS ACROSS SOUTH FLORIDA ARE
VEERING SOUTH AND SOUTHWEST AHEAD OF THIS SYSTEM...WITH MOISTURE
VALUES CONTINUING TO RISE. AS EVIDENCE...DEW POINTS ARE IN THE
UPPER 60S TO LOWER 70S ACROSS THE AREA...WITH GPSMET PRECIPITABLE
WATER VALUES IN EXCESS OF 1.6 INCHES. RUC ANALYSIS SHOWS LOW LEVEL
MOISTURE CONVERGENCE POOLING OVER THE AREA THIS AFTERNOON ALONG
WITH INCREASED H7-H5 OMEGA VALUES. RADAR IS SHOWING SCATTERED
SHOWERS ALONG WITH A FEW LIGHTNING STRIKES...MAINLY OVER INLAND
SECTIONS OF BROWARD AND MIAMI-DADE COUNTIES WHERE SOUTH TO
SOUTHEAST LOW LEVEL COVERGENCE IS FAVORED. EXPECT INCREASED
COVERAGE AS THE TROUGH AXIS APPROACHES FROM THE GULF OF MEXICO AND
SOUTHWEST FLOW INCREASES. THE ATMOSPHERE REMAINS MODESTLY UNSTABLE
THIS AFTERNOON WITH CAPES OF 1500 TO 2000 J/KG. FOR THE
EVENING...THERE WILL BE JUST ENOUGH MOISTURE...DEEP LAYER
UNIDIRECTIONAL SHEAR...AND INSTABILITY TO SUPPORT CONTINUED
SCATTERED SHOWERS THROUGH THE NIGHT...WITH PERHAPS EVEN GREATER
COVERAGE ALONG THE EAST COAST ...TO INCLUDE ISOLATED
THUNDERSTORMS. THE FRONT IS EXPECTED TO MOVE THROUGH THE PENINSULA
BY EARLY TOMORROW MORNING...WITH SHOWERS DECREASING AFTER
MIDNIGHT.

FOR SATURDAY...A DISTINCTLY DRIER AND COOLER AIRMASS WILL FOLLOW
TOMORROW...TIGHTENING THE PRESSURE GRADIENT SETTING UP BREEZY TO
WINDY CONDITIONS TOMORROW. MODEL SOUNDINGS SHOWS DRY ADIABATIC
LAPSE RATES WITH AROUND 30 KNOT GRADIENT FLOW THROUGH 850 MB.
EXPECT STRONG GUSTS ACCORDINGLY. SURFACE WINDS WILL GENERALLY BE
15 TO 20 KNOTS OVER LAND...ALTHOUGH SPEEDS CLOSE TO WIND ADVISORY
LEVELS IS NOT OUT OF THE QUESTION NEAR COASTAL SITES. BELOW NORMAL
TEMPERATURES WILL FOLLOW BEHIND THE FRONT...WITH HIGHS MAINLY IN
THE 60S.

SATURDAY NIGHT...BOUNDARY LAYER RIDGE WILL STILL BE TO THE WEST
OVER THE GULF ALLOWING CONTINUED NORTH WEST FLOW OVER THE AREA AS
WELL AS COLD AIR ADVECTION. WHILE SKIES WILL BE MOSTLY CLEAR BY THEN...GRADIENT
FLOW SHOULD BE ENOUGH TO PREVENT WIDESPREAD RADIATIONAL COOLING.
TEMPERATURES WILL BE LOW ENOUGH TO EXPECT COLD WIND CHILLS INTO
THE LOWER TO MID 30S OVER MAINLY INTERIOR SOUTH FLORIDA BY SUNDAY
MORNING. A WIND CHILL ADVISORY WILL LIKELY BE REQUIRED.

SUNDAY AND SUNDAY NIGHT...WINDS WILL DIMINISH BY SUNDAY AS THE RIDGE
BUILDS. TEMPS WILL REMAIN BELOW NORMAL THROUGH SUNDAY
HOWEVER. BY SUNDAY NIGHT...WINDS WILL DECOUPLE AND ALLOW TEMPS TO
DROP AGAIN INTO THE 30S. PATCHY FROST IS POSSIBLE BY MONDAY MORNING IN
PROTECTED AREAS NEAR THE LAKE IF MAV GUIDANCE IS CORRECT...HOWEVER
MET MOS IS COMING A FEW DEGREES WARMER BY THEN...INDICATING SOME
AIRMASS MODIFICATION WILL BE AT WORK. WILL HOLD OFF ON MENTIONING
FROST FOR NOW.

FOR MONDAY THROUGH NEXT WEEK...RIDGE BUILDS EAST WITH RETURN FLOW
COMMENCING BY MONDAY. TEMPS RECOVER TO SLIGHTLY ABOVE NORMAL
VALUES THROUGH MID WEEK. MOISTURE WILL REBOUND BUT RAIN CHANCES
WILL BE VERY LIMITED UNTIL THE NEXT FRONT ARRIVES ON THURSDAY.

&&

.MARINE...STRONG WINDS TO START TOMORROW BEHIND THE FRONT
REQUIRING SMALL CRAFT ADVISORIES IN ALL WATERS. WILL SEE
OCCASIONAL GUSTS TO MINIMIAL GALE FORCE AS WELL. WINDS AND SEAS
WILL GRADUALLY DIMINSH THROUGH SUNDAY AND MONDAY.

&&

.FIRE WEATHER...DEW POINTS WILL DROP RAPIDLY ENOUGH TO DIP
RELATIVE HUMIDITIE JUST BELOW CRITICAL THRESHOLDS TOMORROW
AFTERNOON. BECAUSE OF THE POTENTIAL FOR 15 MPH WINDS...NOT TO
MENTION STRONG GUSTS...THERE IS ENOUGH CONCERN TO ISSUE A FIRE
WEATHER WATCH FOR TOMORROW AFTERNOON FOR SOUTHEAST FLORIDA. RHS
WILL BE FAIRLY LOW ON SUNDAY AS WELL AND A WATCH/WARNING MAY BE
NECESSARY THEN AS WELL. THE ONLY MITIGATING FACTOR WILL BE COOL
AFTERNOON TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  58  66  43  65 /  60   0   0   0
FORT LAUDERDALE  61  71  42  69 /  60   0   0   0
MIAMI            61  69  45  70 /  50  10   0   0
NAPLES           59  64  45  66 /  50   0   0   5

&&

.MFL WATCHES/WARNINGS/ADVISORIES...

FL...NONE.
AM...SMALL CRAFT ADVISORY AFTER MIDNIGHT THROUGH SATURDAY.
GM...SMALL CRAFT ADVISORY ON SATURDAY.
&&

CHRISTENSEN
Hazardous weather outlook, Jan 13, 9:50 AM EST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
950 AM EST FRI JAN 13 2006

FLZ063-066>075-141500-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
950 AM EST FRI JAN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
FLORIDA THIS AFTERNOON AND EVENING, ESPECIALLY FROM THE LAKE
OKEECHOBEE REGION TO PALM BEACH COUNTY. THE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING, GUSTY WINDS, SMALL HAIL AND
HEAVY DOWNPOURS.

WAVES: OFFSHORE ATLANTIC SEAS WILL BUILD TO NEAR 7 FEET AFTER MIDNIGHT
TONIGHT AS WINDS TURN WESTERLY AND INCREASE TO NEAR 20 KNOTS BY
EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

...VERY WINDY AND TURNING COLDER SATURDAY THROUGH SUNDAY...
...HAZARDOUS MARINE CONDITIONS THIS WEEKEND...

A STRONG COLD FRONT WILL MOVE THROUGH SOUTH FLORIDA LATE TONIGHT
THROUGH SATURDAY MORNING. COLD AIR WILL POUR INTO SOUTH FLORIDA
SATURDAY ON STRONG GUSTY NORTHWEST WINDS FROM 20 TO 25 MPH WITH
OCCASIONAL GUSTS AS HIGH AS 35 MPH. LOW TEMPERATURES SATURDAY
NIGHT ARE EXPECTED TO FALL INTO THE MIDDLE TO UPPER 30S INTERIOR
TO THE 40S AT THE COASTS. THESE COLD TEMPERATURES COMBINED WITH A
BRISK WIND WILL CREATE WIND CHILL VALUES IN THE 30S ACROSS THE
AREA, AND POSSIBLY EVEN THE 20S ACROSS THE LAKE OKEECHOBEE REGION.
AS A RESULT, A WIND CHILL ADVISORY MAY BE NEEDED FOR PARTS OF THE
AREA SATURDAY NIGHT. WINDS WILL DIMINISH SOMEWHAT ON SUNDAY,
THOUGH TEMPERATURES WILL AGAIN BE COLD SUNDAY NIGHT. ANY INLAND
WIND PROTECTED AREAS HAVE THE POSSIBILITY OF FROST FORMATION
SUNDAY NIGHT AND EARLY MONDAY MORNING.

MARINE CONDITIONS WILL DETERIORATE RAPIDLY ON SATURDAY, AS WINDS
INCREASE TO 30 KNOTS WITH GUSTS AS HIGH AS 40 KNOTS BEHIND THE
COLD FRONT. WINDS AND SEAS WILL SLOWLY SUBSIDE SUNDAY AFTERNOON
INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE
TONIGHT AND EARLY SATURDAY MORNING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.

In the hours before

Special weather statement, Jan 13, 4:42 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
442 PM EST FRI JAN 13 2006

FLZ067-068-132230-
PALM BEACH EASTERN-PALM BEACH WESTERN-
442 PM EST FRI JAN 13 2006

AT 439 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WELLINGTON...OR 16 MILES
WEST OF LAKE WORTH...MOVING NORTHEAST AT 20 MPH.

EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...
AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS
THUNDERSTORM ACTIVITY STRENGTHENS.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 5:41 PM ESTSpecial Marine WarningMFL64 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.